← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Yes you do gain weight. My Dr. told me this. I'm very active outdoors and kayak and hike and swim. She told me that I will lose some weight going off of this medication. I took a half a pill last night and so far this morning I have had no withdrawal side effects. Other then some leg cramps last night from digging in my garden all day, I slept really good for a change. I know I will have some withdrawal issues but hopefully coming off of this slowly will keep them bearable. Best of luch.

That's fantastic news that you are feeling better!! I'm very hopeful. Thank you!!

Well!! Here I am again! After the same nightmare described by many others, I ran the gamut…… Took literally years!! Now, I'm at the end of the road. Slowly, slowly has been the answer…… Until the last but one step… halving the little pips in a 371/2 capsule for more than a year; Then, I got a 25mg tablet….. Split in half and took that for a month. Now I'm on day three of zero med. The "fizzy" brain sensation, and unsteadiness kept me to my bed for day two! Today, I'm still toughing it out. Drinking lots of water has helped I think. Ibuprophen for the pain, and I'm going to take a low dose antihistamine to see if it helps with the brain fuzz … I'll let you know about that. Take care and persevere. It's worth it. This drug can cause brain damage. ❤

If you can tolerate the cbd oil, it will definitely help. It messed with my brain and so it wasn't am option.

Wow!! You found out just in time, but if I were you, I'd still pour out half the pips for a week.,

So many struggles. I heard that Benadryl can help with the brain fuzz. I wish you the best on this journey that there are so many taking.

I have absolutely no happiness on Effexor. I feel like I never get happy or excited about anything. I'm depressed and emotionless.

Taper is my advice!! I wish you well… You've caught it in time. Many of us took the poison for years,

I did that also….. Then I took half the pips out, then I asked for the 25mg tablet… Took half of that for a month….. Now into day for of 0 it's hard!!!

Please stop using it ! It’s not a good drug . Trying right now to get off it ….

It sure is one heck of a nasty drug there Cherylann. I’m going on 7 weeks of being off it and I do have both good and bad days. Hopefully they will be all good soon. Take care. And think positive.

Hi @dbrown72, hoping this gets to you. I'm doing the same exact process right now – trying (struggling) to switch from effexor to Trintellix. I feel horrible. I am on edge and have cried more in the past two days than the previous year. I'm being brought down in effexor (now it's from 75 to 37.5) and up in Trintellix (from 10mg to 20mg). I'm feeling so much anxiety and stress right now and it's only been three days. How long did you experience the withdrawal?

  Request Appointment